Kentucky, 2011

Hail and Damaging Wind in Kentucky, May 13, 2011

May 13, 2011 · NWS PAH · 5 events in 3 counties and zones

An isolated severe thunderstorm occurred ahead of a closed 500 mb low moving east across Missouri. A weak surface low was located over central Illinois, with a cold front trailing southward across the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred ahead of a closed 500 mb low moving east across Missouri. A weak surface low was located over central Illinois, with a cold front trailing southward across the Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 42 minutes earlier.

Area forecast discussion, May 13, 2:00 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT FRI MAY 13 2011

.DISCUSSION...
UPPER LOW WILL CONTINUE TO MOVE EAST SOUTHEAST TONIGHT...REACHING
THE MID MS RIVER VALLEY BY MIDNIGHT. CLUSTERS OF STRONG TO SEVERE
STORMS ONGOING OVER ERN MO ARE ASSOCIATED WITH A COLD FRONT...AND
WILL MAKE THEIR WAY ACROSS MUCH OF THE REGION LATE TODAY INTO THE
EARLY EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERNS...WITH VERY UNSTABLE LI VALUES IN THE MINUS 6 TO
MINUS 8 RANGE ALONG AND WEST OF THE MS RIVER. EVEN MINUS 3 TO MINUS
5 OVER THE REST OF THE FORECAST REGION. 0 TO 6KM BULK SHEAR VALUES
40 TO 45KTS...SO ORGANIZED ROTATING UPDRAFTS WILL BE LIKELY. HOWEVER
WITH SWLY SFC WINDS ALONG WITH VERY LOW 0 TO 1 KM SRH VALUES POINT
TO ONLY A LOW POTENTIAL FOR TORNADO DEVELOPMENT...THO IT IS NOT NIL.
EXPECT ACTIVITY TO BECOME NON SEVERE AFTER SUNSET AS INSTABILITY AND
BULK SHEAR VALUES WANE SUBSTANTIALLY.

ONCE THE UPPER LOW PASSES BY SATURDAY...THE MODELS ARE QUITE
VARIABLE WITH THE EXACT EVOLUTION OF THE H5 PATTERN OVER THE
OHIO VALLEY FOR THE REST OF THE WEEKEND INTO MONDAY. REGARDLESS
OF THE MODEL OF CHOICE...THE IDEA IS...WE WILL STILL BE UNDER THE
INFLUENCE OF A CLOSED DOUBLE BARREL UPPER LOW JUST TO OUR EAST
THROUGH MONDAY. THE RESULT WILL BE LOTS OF CLOUDS ALONG WITH ON AND
OFF CHANCES OF LIGHT RAIN SHOWERS AND MUCH...MUCH COOLER WEATHER
THIS WEEKEND. HIGHEST CHCS OF LIGHT RAINS LOOK TO BE OVER IL/IN
COUNTIES. MAY NOT SEE THE SUN THE ENTIRE WEEKEND OVER MUCH OF THE
REGION.

THE MED RANGE MODELS AND THEIR ENSEMBLES ARE NOT THAT FAR APART IN
THE EXTENDED PERIOD. IN A HIGH AMPLITUDE MID/UPPER LEVEL FLOW...A
LOBE OF MID LEVEL VORTICITY IN THE LONGWAVE TROF OVER THE ERN CONUS
WILL DEPART THE PAH FORECAST AREA ON MON...RESULTING IN A DECREASE
IN RAIN SHOWERS FROM THE WEST...AND MORE BREAKS IN THE CLOUDS.

MON NIGHT WILL PROBABLY BE DRY...EXCEPT PERHAPS IN SWRN IND/KY
PENNYRILE REGION. WITH THE MID/UPPER LOW SO CLOSE TO OUR REGION...
THIS SMALL CHANCE OF PCPN WAS HELD THROUGH TUE...AND ON AND OFF
BEYOND AS WARM ADVECTION ALOFT COMMENCES AHEAD OF YET ANOTHER TIGHT
MID/UPPER LEVEL LOW APPROACHING FROM THE CENTRAL PLAINS. AMOUNTS ARE
EXPECTED TO BE LIGHT THO.

BY FRI...A WARM FRONT SHOULD MOVE NWD THROUGH THE REGION...RESULTING
IN A MINOR INCREASE IN POPS AND A RETURN OF TSTMS TO THE FORECAST.
EXPECT LOTS OF COOL AIR AND SFC HIGH PRESSURE STREAMING SWD THROUGH
THE MS RIVER VALLEY THROUGH TUE...AFTER WHICH THERE WILL BE A
GRADUAL WARMING TREND.

&&

.AVIATION...
CLUSTERS OF STRONG TO POSSIBLY SEVERE STORMS ONGOING THIS AFTN OVER
SE MO AND WILL LIKELY AFFECT AREAS NEAR MOST TAF SITES FROM 20Z
THROUGH 00Z KPAH/KCGI...THEN 00Z TO AROUND 03Z KEVV/KOWB. STORMS MAY
WEAKEN SOMEWHAT AFTER 00Z. WILL LIKELY BE A BREAK TO VFR CONDITIONS
BEHIND THE THUNDERSTORMS...BUT LOW CIGS POSSIBLY IN THE IFR RANGE
WILL WRAP SE INTO THE REGION TOWARD THE END OF THE TAF PERIOD AS
UPPER LOW MOVES OVERHEAD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 13, 11:56 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT FRI MAY 13 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1256 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY THIS
AFTERNOON AND POSSIBLY INTO THE EARLY EVENING. SOME OF THE
STORMS WILL LIKELY REACH SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...BRIEF TORNADO
DEVELOPMENT CANNOT BE RULED OUT ENTIRELY. THESE STORMS MAY HOLD
TOGETHER AND AFFECT THE REMAINDER OF THE QUAD STATE REGION LATER
THIS AFTERNOON OR EARLY TONIGHT.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY...MAINLY ACROSS
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW
STRONGER STORMS MAY CONTAIN SMALL HAIL.

PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
RIVER FLOOD INFORMATION. THE SEVERITY OF THE FLOODING IS FORECAST
TO DECREASE TO MINOR OR MODERATE OVER THE NEXT WEEK AT MOST
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OVER MUCH OF THE
REGION SOUTH OF A PINKNEYVILLE TO SHAWNEETOWN ILLINOIS LINE.

In the hours before

Special weather statement, May 13, 12:20 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT FRI MAY 13 2011

MOZ110-114-131930-
STODDARD-NEW MADRID-
INCLUDING THE CITIES OF...BLOOMFIELD...NEW MADRID
120 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY...

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF NORTHEAST
ARKANSAS AND SOUTHEAST MISSOURI. ONE STORM WAS DEVELOPING NEAR
CAMPBELL MISSOURI EAST AT 30 MPH. THROUGH 2:30 PM...THIS STORM
WILL AFFECT THE COMMUNITIES OF
DEXTER..BERNI...BAKER...PARMA...RISCO AND TALLAPOOSA. THE STORM IS
CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND
BRIEF TORRENTIAL RAINS. INDIVIDUALS WORKING OR RECREATING OUTSIDE
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
Local storm report, May 13, 1:16 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
216 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 S NAYLOR              36.53N 90.61W
05/13/2011  M1.75 INCH       RIPLEY             MO   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED SOUTH OF TOWN ALONG ROUTE
            142. WIND DAMAGE ALSO REPORTED WITH THIS STORM. SMALL
            TREES DOWNED AS WELL AS A FEW POWER LINES. NO ESTIMATE ON
            WIND SPEED.

&&

SMITTY
Local storm report, May 13, 1:35 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             CATRON                  36.61N 89.71W
05/13/2011  M0.75 INCH       NEW MADRID         MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, May 13, 2:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND GST     CATRON                  36.61N 89.71W
05/13/2011  E50 MPH          NEW MADRID         MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

&&

SMITTY

The radar

The Paducah radar (KPAH), 47 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hickman

When
May 13, 2:42 PM CST
Where
Hickman County, 2.22 mi E of Clinton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.670, -88.940

Hail, Hickman

When
May 13, 3:05 PM CST
Where
Hickman County, Columbus to Spring Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.770, -89.100

Thunderstorm Wind, McCracken

When
May 13, 3:18 PM CST
Where
McCracken County, 2.71 mi SSW of Cammelia to 4 mi WSW of Massac
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.982, -88.793

Numerous tree limbs and a couple of whole trees were blown down across roadways.

Hail, McCracken

When
May 13, 3:50 PM CST
Where
McCracken County, Paducah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.080, -88.630

Hail, Marshall

When
May 13, 4:33 PM CST
Where
Marshall County, Calvert City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.030, -88.350

Dime-size hail was reported at the Purchase Parkway and Interstate 24 interchange.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297845, 297846, 309141, 309130, 309134.